A Honey of a Heart Condition
TUESDAY, June 25 (HealthDay News) -- It's a sweet treat, but too much of a certain type of honey triggered a dangerous irregular heartbeat in a Turkish father and son, according to a new report.
So-called "mad honey poisoning" is very rare but can happen, experts say. In this case, the pair consumed too much honey made from the pollen of rhododendrons, which can cause heart rhythm problems.
The case involved a 68-year-old man and his 27-year-old son in Turkey who were admitted to a hospital emergency department at the same time with symptoms of vomiting and dizziness. Doctors determined that both of them had heart rhythm problems.
Both men reported that their breakfasts over the previous three days had included large amounts of honey from the Black Sea region of Turkey. This led doctors to consider that the men could be suffering from "mad honey poisoning."
The condition can occur after people eat honey contaminated with grayanotoxin, a chemical contained in nectar from the Rhododendron species ponticum and luteum. Grayanotoxin has a harmful effect on the heart.
Mad honey poisoning typically lasts no more than 24 hours. The symptoms of the two men in the study resolved without the need for any medications. An analysis of the honey they consumed showed that it did contain pollen from the two Rhododendron species.
The study was to be presented Tuesday at the annual meeting of the European Society of Cardiology in Athens, Greece.
Mad honey poisoning occurs most frequently in people who have consumed honey from the Black Sea region of Turkey, a major beekeeping area that is also the native habitat of Rhododendron ponticum and luteum.
However, the possibility of mad honey poisoning should always be considered in any previously health person who arrives at hospital with unexplained heart rhythm problems, said study author Dr. Ugur Turk, of Central Hospital in Izmir, Turkey.
"The dissemination of honey around the world means that physicians anywhere may be faced with honey poisoning," Turk said in a cardiology society news release. He said that anyone who buys honey from Turkey should first consume a small amount and leave it a few days before eating any more in order to determine if they experience any problems.
The U.S. Food and Drug Administration has more about grayanotoxin and mad honey poisoning.
SOURCE: European Society of Cardiology, news release, June 25, 2013Related Articles
- Blood Pressure Seems to Stay Lower Longer in Fitter Men
September 15, 2014
- Heart Docs Don't Recommend Routine ECGs for Young Athletes
September 15, 2014
Learn More About Sharp
Sharp HealthCare is San Diego's health care leader with seven hospitals, two medical groups and a health plan. Learn more about our San Diego hospitals, choose a Sharp-affiliated San Diego doctor or browse our comprehensive medical services.
Copyright ©2013 HealthDay. All rights reserved.